Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

121 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Do Statins have a harmful effect on other parts of the body?

Do Statins have a harmful effect on other parts of the body?
I am undecided as to whether to take statins for high cholesterol
Thu, 17 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics
  User's Response
's  Response
Adverse events with statins are rare and infrequent, but they do manifest themselves is a small percentage of the patient population (usually less than 3% as seen in most product PIs). The most frequent complaint is myalgia (muscle pain), though this can be attributed to a number of different things outside of the statin. The worst case scenario for taking a statin is rhabdomyolisis (muscle wasting), but this is extemely, extemely rare and physicians monitor for any indicators (especially since Baycol was removed from the market years ago). If you have severe liver or renal disease then you may want to stay away from statins as well. Otherwise, many clinicians claim that statins have pleitropic benefits in addition cholesterol lowering and reducing stroke and MIs (benefits such as improving alzheimers, breast cancer etc, though this has not been clincally proven). Bottom line is that your physician would not put you on anything that is harmful. All the statins available on the market have been proven safe in clinical trials and are closely monitored by the FDA.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

i have high cholestreol am 57yrs old i have been on statin tabs for a while my question is every part of my body is extremely sore to the touch legs arms breasts ect when i feel the skin from where the pain is it just feels like bubble rap this is the only way to describe it, i am in the most agonizing pain all of the time

doctor1 MD

Are there other drugs that I can take for diabetes that are not statins. I am currently taking metformin and glimepiride. I would like to check the side effects for asking my doctor to prescribe something else. I am dealing with diarrhea and drowsiness with metformin and atorvastatin.

doctor1 MD

Have numbness and tingling in both hands also bladder cramps. I am taking Atorvastating 80mg. Have had mild heart attack resulting in stent also have 3 other arteries 40 per cent blocked. Had my heart attack end of august. Have lost weight, eating very healthy, exercise daily up to 2 hours. I am 75 year old female. Had Guillain Barre syndrome, peripheral neuritis and diagnosed with fibromyalgia, but not incapacitated by anything . Concern: getting depressed and worried about high dose of Statin. I am willing to do what it takes to improve my cholesterol situation. I am constantly being told how well and low it is, but I still see no end to my worry of dropping dead because of too strong dose or more side effects worse than what I am deal with right now. Thank you Yolanda

Recent questions on  Cholesterol

doctor1 MD

I have a question about heart rates and health in general. When I work out my heart rate seems all over the place. Today it went down to 55 and then jumped to 145 and then back down to 55 depending on how I was breathing. Is this dangerous? I feel completely fine. I thought that there might be something wrong with the machine I was using, but I tried the same thing on another machine and had similar results. One time, my heart rate went as high as 232. Also, when I sleep, my heart rate sky rockets after feeling really cold and waking up. I was told I m having panic attacks without anybody actually checking me out or running any tests. I used to be on medication for depression, but I stopped taking it because it seemed like the medication made these episodes worse. It s as if my body is thinking backwards in these situations. I m learning to just live with it, but I can t help but wonder why it happens to begin with. It doesn t seem normal. Also, my cholesterol was a little high at a health screening, so I ve cut back on dairy, and I don t eat a lot of junk food to begin with. I ve been to the doctors several times, but they just tell me my heart is healthy and sounds good. I wish people could see what s going on while I m sleeping or while I m exercising because those are the times I m really having issues. Any insight, suggestions, or advice would be appreciated.

doctor1 MD

Hi. Over the past month or so, any time I turn over to the other side in while in bed, my heart beats quickly, and I feel as though I just got finished running in a race; I have that exhausted feeling without the hard breathing. Also throughout the day, I have a shortness of breath and feel exhausted when doing anything like the laundry, making the bed, or cleaning. I have to sit down for about 10-15 minutes to rest. I also have GERD. I had an EKG, and that came back normal. I currently take 40 mg of Prilosec, and 100 mg of Zoloft. All of my bloodwork came back normal: WBC count RBC count, cholesterol, etc. I am scheduled to have a stress test, but I was wondering if it could be something else? Thank you!

doctor1 MD

Hi, I have just got my blood results back from my doctor for kidneys liver cholesterol and thyroid. All came back ok except my kidneys which is said to have slightly elevated pottasium, I take lesenopril a low dose, could that be causing the problem and is there anything I can do to lower it again?

doctor1 MD

HI,
I'm a yoga teacher/massage therapist, age 35, 98 lbs. I often experience fast resting heart rate (up to 80 from a normal 72). I've been having faint chest pain of late. My cholesterol is 198, trig 77, HDL 79, LDL 104. Also I've had insomnia problems for many years now. Is it possible that I'm over excersizing and straining my heart?
thanks, worried

doctor1 MD

Patient: Female, 73 years, 6 months old, 5'7" tall, 230 lbs., in generally good health. Hypertension well controlled with medication, lifelong history of recurring clinical depression . Currently takes medication for depression and hypertension,...

doctor1 MD

Hi, Can you please check my blood, ecg and usg reports and let me know on which areas should I take care? Also, any suggestions on any specific diet to control the problem areas and medications if any?

doctor1 MD

My Mother has gone through the medical health check-up.I need your input over the attached reports.